Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 93, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2011, 7:15 PM CDT for Stutsman County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2011, 7:15 PM CDT (00:15 UTC)
- Expired
- Jul 8, 2011, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 2:32 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
259
WUUS53 KBIS 090015
SVRBIS
NDC093-090115-
/O.NEW.KBIS.SV.W.0093.110709T0015Z-110709T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT FRI JUL 8 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 815 PM CDT
* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PINGREE...OR 18 MILES NORTH OF JAMESTOWN...AND MOVING
EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
KENSAL...COURTENAY AND SPIRITWOOD LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4706 9894 4730 9895 4733 9845 4715 9845
4702 9846
TIME...MOT...LOC 0016Z 273DEG 13KT 4716 9879
WIND...HAIL 60MPH 1.50IN
$$
HEINERT2 follow-up statements
384
WWUS53 KBIS 090044
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT FRI JUL 8 2011
NDC093-090115-
/O.CON.KBIS.SV.W.0093.000000T0000Z-110709T0115Z/
STUTSMAN ND-
744 PM CDT FRI JUL 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STUTSMAN COUNTY UNTIL 815 PM CDT...
AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF COURTENAY...OR 17 MILES NORTH
OF JAMESTOWN...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
COURTENAY AND SPIRITWOOD LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. A FLASH FLOOD
WARNING IS IN EFFECT. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4706 9894 4730 9895 4733 9845 4715 9845
4702 9846
TIME...MOT...LOC 0044Z 273DEG 13KT 4715 9864
WIND...HAIL <50MPH 1.00IN
$$
HEINERT622
WWUS53 KBIS 090112
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
812 PM CDT FRI JUL 8 2011
NDC093-090121-
/O.EXP.KBIS.SV.W.0093.000000T0000Z-110709T0115Z/
STUTSMAN ND-
812 PM CDT FRI JUL 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN COUNTY
WILL EXPIRE AT 815 PM CDT/715 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL LIKELY WITH THIS
THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 4706 9894 4730 9895 4733 9845 4715 9845
4702 9846
TIME...MOT...LOC 0111Z 273DEG 13KT 4714 9850
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 8, 2:50 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT FRI JUL 8 2011 .SHORT TERM...THIS AFTERNOON THROUGH SATURDAY NIGHT... THE MAIN FORECAST CONCERN FOR THE PERIOD WILL BE THE ONGOING THREAT FOR SEVERE WEATHER THROUGH THE EVENING HOURS. TORNADO WATCH 611 IS IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA UNTIL 03Z TONIGHT. A CLOSED LOW OVER CENTRAL ALBERTA IS PROGGED TO MOVE EAST INTO SASKATCHEWAN LATER THIS AFTERNOON AND EVENING. A JET STREAK ROUNDING THE BASE OF THE LOW SHOULD PUNCH INTO THE NORTHWESTERN CWA LATER THIS AFTERNOON...PROVIDING BETTER UPPER LEVEL SUPPORT/DYNAMICS FOR CONVECTION TO BECOME MORE ORGANIZED. THE CLOSED LOW/S SURFACE REFLECTION WILL ALSO SLOWLY MOVE EAST ACROSS THE STATE THROUGH THE EVENING HOURS. CONVECTION IS ALREADY FIRING ALONG THE ATTENDANT WARM FRONT...WITH SOME STRONG STORMS DEVELOPING ALONG THE BOUNDARY AT THE MOMENT. EVEN THOUGH A MID- LEVEL CLOUD DECK IS HINDERING AFTERNOON HEATING ACROSS WESTERN NORTH DAKOTA...SOME BREAKS IN THE CLOUDS ARE NOTED ON VISIBLE SATELLITE IMAGERY. THIS SUBTLE CLEARING SHOULD ALLOW FOR INCREASING INSTABILITY AND SUBSEQUENT CONVECTION TO DEVELOP IN THE WARM SECTOR...WITH SCATTERED TO NUMEROUS CELLS EXPECTED BY LATE AFTERNOON. THESE STORMS SHOULD BEGIN TO CONGEAL INTO A LINE LATER THIS AFTERNOON/EVENING AS A COLD FRONT SWEEPS INTO NORTH DAKOTA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...WITH A FEW TORNADOES POSSIBLE LATER THIS AFTERNOON/EVENING. THE BOUNDARY LAYER WILL STABILIZE WELL AFTER MIDNIGHT AS THE COLD FRONT PUSHES EAST OF THE CWA AND NEGATIVE THETA-E ADVECTION OVERSPREADS MOST OF THE REGION. HOWEVER...VERY STRONG UPPER DYNAMICS WILL DEVELOP OVER NORTHERN NORTH DAKOTA AS THE CLOSED LOW MOVES INTO CENTRAL SASKATCHEWAN SATURDAY. LINGERING MOISTURE AND INCREASING UPPER LEVEL DYNAMICS WARRANT A SLIGHT CHANCE FOR THUNDERSTORMS AREAWIDE IN THE MORNING...WITH A CHANCE FOR AFTERNOON THUNDERSTORMS ALONG AND EAST OF JAMESTOWN WHERE RICH THETA-E AIR IS PROGGED TO REMAIN. PRECIP CHANCES WILL REMAIN NEAR JAMESTOWN THROUGH SATURDAY NIGHT AS THE THETA-E BOUNDARY STALLS ACROSS SOUTHEASTERN NORTH DAKOTA. && .LONG TERM...SUNDAY THROUGH FRIDAY... FORECAST HIGHLIGHTS IN THE EXTENDED PERIOD WILL BE CONTINUED CHANCES FOR THUNDERSTORMS AS THE NORTHERN PLAINS REMAINS NEAR OR BELOW THE UPPER JET ON THE NORTH SIDE OF THE SUBTROPICAL RIDGE. DRY AIR ADVECTION FROM WEST TO EAST WILL END PRECIPITATION CHANCES FOR ALL PLACES THROUGH SUNDAY MORNING. SUNDAY LOOKS TO BE A PLEASANT DAY WITH SFC HIGH PRESSURE BUILDING SOUTH OVER THE STATE RESULTING IN LIGHT WINDS...SEASONAL TEMPERATURES...AND LOWER DEWPOINT TEMPS. THERE IS A LINGERING SFC BOUNDARY DRAPED ACROSS ND/SD BORDER AREA...SO WILL MAINTAIN CHANCES FOR THUNDERSTORMS THERE SUNDAY/SUNDAY EVENING. A PERSISTENT SOUTHWESTERLY FLOW REGIME THROUGH NEXT WEEK...ALONG WITH THE UPPER JET LINGERING NEAR/OVER THE REGION...WILL RESULT IN CONTINUED CHANCES FOR THUNDERSTORMS EACH PERIOD AND HIGH/LOW TEMPERATURES AVERAGING NORMAL. && .AVIATION...EASTWARD MOVING TROUGH OF LOW PRESSURE WILL PUSH ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA NOW THROUGH THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST NEAR ALL AERODROMES...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND VERY STRONG WINDS. VFR CONDITIONS ARE FORECAST EXCEPT DURING THUNDERSTORMS. SOUTH/SOUTHEASTERLY WINDS WILL INCREASE TO NEAR 20 KTS THIS AFTERNOON AHEAD OF THE SFC TROUGH...GUSTING TO 25 KTS AT TIMES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...SHORT TERM NH...LONG TERM/AVIATION
Hazardous weather outlook, Jul 8, 3:19 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT FRI JUL 8 2011 NDZ001>005-009>013-017>023-031>036-040>047-050-092030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH- 319 PM CDT FRI JUL 8 2011 /219 PM MDT FRI JUL 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH 611 IS IN EFFECT FOR THE AREA. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER. NDZ025-037-048-051-092030- FOSTER-STUTSMAN-LA MOURE-DICKEY- 319 PM CDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD THUNDERSTORMS WILL DEVELOP DURING THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER. TM
In the hours before
Local storm report, Jul 8, 6:06 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TORNADO 10 E HALLIDAY 47.35N 102.12W
07/08/2011 MERCER ND CO-OP OBSERVER
THE HALLIDAY COOP OBSERVER REPORTED A TORNADO ON THE
GROUND 10 MILES EAST OF HALLIDAY.
&&
TMLocal storm report, Jul 8, 6:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO 1 W BEULAH 47.26N 101.80W
07/08/2011 MERCER ND LAW ENFORCEMENT
REPORTED BY MERCER COUNTY DEPUTY.
&&
SWICHELocal storm report, Jul 8, 6:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 4 SE LIGNITE 48.84N 102.50W
07/08/2011 M4.80 INCH BURKE ND TRAINED SPOTTER
APPROXIMATELY A 2 HOUR TOTAL.
&&
SWICHELocal storm report, Jul 8, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 3 NW CANNON BALL 46.42N 100.64W
07/08/2011 MORTON ND PUBLIC
PUBLIC REPORTED TORNADO ON THE GROUND NEAR THE CANNON
BALL RIVER.
&&
TMLocal storm report, Jul 8, 6:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FUNNEL CLOUD 20 NW JAMESTOWN 47.11N 99.01W
07/08/2011 STUTSMAN ND PUBLIC
REPORTED SEVERAL FUNNELS NORTHWEST OF SPIRITWOOD LAKE.
KEEP APPEARING THEN DISAPPEARING.
&&
SWICHELocal storm report, Jul 8, 7:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TORNADO 1 N UNDERWOOD 47.47N 101.14W
07/08/2011 MCLEAN ND PUBLIC
PUBLIC REPORT OF TORNADO RELAYED BY LAW ENFORCEMENT.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:25 PM CDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder | 50 min |
| Jul 8, 7:31 PM CDT | Areal Flood Warning | BIS | Burke, Divide, Mountrail, Ward | 6 hr |
| Jul 8, 7:42 PM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jul 8, 8:06 PM CDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 11 hr |
| Jul 8, 8:16 PM CDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder, Logan | 29 min |
| Jul 8, 8:42 PM CDT | Tornado Warning | BIS | Kidder, Logan, Stutsman | 48 min |
| Jul 8, 8:51 PM CDT | River Flood Warning | BIS | Stutsman | 4 days |
| Jul 8, 8:57 PM CDT | Tornado Warning | BIS | Emmons, Logan, McIntosh | 36 min |
| Jul 8, 9:20 PM CDT | Areal Flood Advisory | BIS | Emmons, Kidder, Logan, McIntosh, Sioux, Stutsman | 6 hr |
| Jul 8, 9:30 PM CDT | Tornado Warning | BIS | Kidder, Logan, Stutsman | 45 min |
| Jul 8, 9:52 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 53 min |
| Jul 8, 10:30 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Jul 8, 11:09 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 11 hr |
| Jul 9, 1:41 AM CDT | Areal Flood Warning | BIS | Stutsman | 12 hr |
| Jul 9, 2:01 AM CDT | Areal Flood Advisory | BIS | McKenzie, Williams | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.